question-icon

Why Headache still persist despite having cold medicine with Acetaminophen supplemented by Advil for flu?

default
Posted on Fri, 3 Aug 2018
Question: Hi. I have had the flu since yesterday am. Dry cough, chills and muscle aches, headache. No significant congestion and no sore throat. Resting, fluids etc and cold medicine is helping...feeling better today than yesterday, but having trouble getting rid of headache despite cold meds with acetaminophen
supplemented by advil. Any thoughts? Thank you!
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (46 minutes later)
Brief Answer:
Information

Detailed Answer:
Hello and welcome,

I have a few thoughts on this:

The Tylenol Cold XXXXXXX has phenylephrine in it, a decongestant, which you don't need right now as you don't have congestion, and it may be contributing to the headache.

It also contains dextromethorphan which is a cough suppressant and can also be purchased separately if you find that helps you.

You can chase after the headache by adding Advil - up to 600 mg 3x/dy with food in your stomach to prevent stomach irritation. But don't take it if you have any bleeding problems, stomach problems (history of ulcers), are on blood thinners, or have kidney or liver problems. And make sure to eat enough before it goes into your stomach.

But if your cough isn't too bad, consider instead taking just plain acetaminophen/Tylenol instead of acetaminophen with all the stuff that is in the Cold XXXXXXX And then add in or substitute Advil/ibuprofen if needed.

That may take care of the problem.

If however your headache is getting worse, you have a stiff painful neck when flexing it forward or bending forward or raising your legs up (and it is not just from lying down) and fever, then don't mess around with the Tylenol and Advil but go in to the ER to be checked for complications.






Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh (32 minutes later)
Thank you...sounds like good advice. I am in good health and have no bleeding problems so I will minimally up the advil a bit, with food, and likely cut out the cold XXXXXXX unless congestion appears. Again, thank you!
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (10 minutes later)
Brief Answer:
Your welcome!

Detailed Answer:
Your welcome and I hope you are feeling better soon!

Best regards,
Bonnie Berger-Durnbaugh, MD
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3134 Questions

premium_optimized

The User accepted the expert's answer

Share on
Why Headache still persist despite having cold medicine with Acetaminophen supplemented by Advil for flu?

Brief Answer: Information Detailed Answer: Hello and welcome, I have a few thoughts on this: The Tylenol Cold XXXXXXX has phenylephrine in it, a decongestant, which you don't need right now as you don't have congestion, and it may be contributing to the headache. It also contains dextromethorphan which is a cough suppressant and can also be purchased separately if you find that helps you. You can chase after the headache by adding Advil - up to 600 mg 3x/dy with food in your stomach to prevent stomach irritation. But don't take it if you have any bleeding problems, stomach problems (history of ulcers), are on blood thinners, or have kidney or liver problems. And make sure to eat enough before it goes into your stomach. But if your cough isn't too bad, consider instead taking just plain acetaminophen/Tylenol instead of acetaminophen with all the stuff that is in the Cold XXXXXXX And then add in or substitute Advil/ibuprofen if needed. That may take care of the problem. If however your headache is getting worse, you have a stiff painful neck when flexing it forward or bending forward or raising your legs up (and it is not just from lying down) and fever, then don't mess around with the Tylenol and Advil but go in to the ER to be checked for complications.